Gabapentin and insomnia

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

evenkeel
Regular Member


Date Joined Apr 2011
Total Posts : 299
   Posted 4/19/2011 10:33 PM (GMT -7)   
I feel like I'm swinging the other way, from severe fatigue to insomnia, and I'm wondering if it's because of the gabapentin. As my dosage of gabapentin has increased my daytime fatigue has gotten better but the time at which I can fall asleep gets later and later. Unless I'm flaring, it's now past midnight before it's remotely possible to fall asleep (last night it was 1 am) and I get up at 7 every morning. Compare that to falling asleep by 7 pm even with two daytime naps before gabapentin. I'm tapering up to 300mg 3x/day and I'll be there on Saturday. I don't nap unless I'm falling asleep sitting up, like I was on Saturday. Funny thing is, I'll be tired in the morning, feeling worn out by after work (3 pm) but feel wide awake from 8 pm-12 am. If it's the gabapentin I really don't want to give it up-the numbness, tingling and nerve pain gets better as the dosage goes up-but I don't want to be setting up for a huge flare due to lack of sleep. Any thoughts? Could it really just be that I'm getting good quality sleep (part of the reason my FP wants me to be on it)?

Red_34
Forum Moderator


Date Joined Apr 2004
Total Posts : 22178
   Posted 4/21/2011 7:00 AM (GMT -7)   
I found that Gabapentin caused me to feel groggy, almost zombish. The longer I took it, the less the side effects. But I was never really alert when I was on it. Perhaps I didn't give it a fair shot because I gave up before my body could get really used to it. I was on it for about a month and then after that, off and on whenever my nerve pain acted up.
SHERRY
Moderator-Allergies/Asthma and Alzheimer's, Co-moderator-UC
~Left sided Uc-'92**Unable to tolerate ALL mesalamines**
Colazal(9 daily)/6mp(50mgs)/Bentyl-Prilosec~allergies-Singulair/Zyrtec~Reynauds~OA-Tylonel Arthritis~Scoliosis~Sacroilitis~Dry eye-Restasis~GAD-Klonopin (.25mgs)~Rosacea-Metrogel/Elidel~IBS~Diverticulosis~Fibromyalgia

Snue
Regular Member


Date Joined Feb 2005
Total Posts : 189
   Posted 4/21/2011 11:55 AM (GMT -7)   
I'm on 200 mg 3X a day.  I don't find that it interferes with my sleep.  I think it actually can cause sleepiness (I haven't had that problem).
This fibro thing is so complex your insomnia could be from another aspect of it that wasn't affecting you when you were in so much pain.
Good luck with it.
~~Susan~~
Dx 2002 Fibromyalgia
Also have RLS, UARS (like sleep apnea), hypoglycemia and arthritis (neck and knees).
Trying to stay positive and live one day at a time.

BrianJ (bne)
Regular Member


Date Joined Nov 2003
Total Posts : 187
   Posted 4/21/2011 4:20 PM (GMT -7)   
I don't know about it affecting my sleep habits, but after only 3 days on Gabapentin I was on a hard downward spiral. I stopped it immediately and called my doc.

She had hoped it would replace the Percocet but NO WAY was I gonna hop on that coaster!

bne
Finish each day and be done with it.
You have done what you could.
Some blunders and absurdities no doubt crept in; forget them as soon as you can.
Tomorrow is a new day; begin it well and serenely and with too high a spirit to be encumbered with your old nonsense.


- Emerson

Depression, Fibromyalgia, Colitis, Tourettes, Bipolar, degenerative disc, sciatica, IBS, anxiety, RLS

ronneykay
New Member


Date Joined Apr 2011
Total Posts : 10
   Posted 4/21/2011 4:45 PM (GMT -7)   
I had no side effects from Gabapentin but it just didn't work for me:( Right now I take Vicoden. I don't know what else to take. I was on Darvocet and that worked wonderfully! but, it was taken off the market and that is why I got switched to vicoden.

Ronney

evenkeel
Regular Member


Date Joined Apr 2011
Total Posts : 299
   Posted 4/22/2011 6:42 AM (GMT -7)   
I think snue is right. I was hit by some massive fatigue yesterday morning that lasted all day and was sleeping by 10 pm. I'm also flaring badly. My family doc wants me on gabapentin partly for the sedative side effect, though that has gone away by now. I guess I won't worry about the insomnia unless it's really bad, then. I'm very concerned with making sure I get good quality sleep, and if it's still happening with the insomnia (quality, not quantity being the thought) then I shouldn't worry.
Fibro, SVT, mild structural heart issues. Meds: 50mg tramadol + 1000mg acetaminophen, 800mg gabapentin/day (tapering to 300mg 3x/day), 100 mg metoprolol, penicillin and augmentin for current infections.

Snue
Regular Member


Date Joined Feb 2005
Total Posts : 189
   Posted 4/25/2011 6:55 AM (GMT -7)   
For sleep my doc has me on a bunch of stuff I take around 9 and 10 I am asleep.  Melatonin, Magnesium, 5-HTP, "Revitalizing Sleep Formula) (I take 4 of these, it a bunch of herbs), Vit D and Clanapin (Rx).
 
Yet, even with all that and feeling like my sleep has improved, and with wearing my oral appliance at night for moderate sleep apnea, AND with doing a relaxation going to sleep CD in bed, I STILL am fatigued during the day.  It is very frustrating.
 
I think stress is the no 1 problem for me.  It sparks up all my symptoms really badly.
 
Hope we are all hanging in there today and keeping the frustration at bay.  turn
~~Susan~~
Dx 2002 Fibromyalgia
Also have RLS, UARS (like sleep apnea), hypoglycemia and arthritis (neck and knees).
Trying to stay positive and live one day at a time.

evenkeel
Regular Member


Date Joined Apr 2011
Total Posts : 299
   Posted 4/27/2011 7:11 AM (GMT -7)   
I might talk to my doc about trying something natural to sleep if I'm not asleep by 10 pm. I'm tempted to try melatonin on my own but I'm afraid of interactions and such. I have an appointment with him on 5/6 so I'll ask him them. Thanks for everyone's input!
Fibro, SVT, mild structural heart issues. Meds: 50mg tramadol + 1000mg acetaminophen, 800mg gabapentin/day (tapering to 300mg 3x/day), 100 mg metoprolol, penicillin and augmentin for current infections.

NotSoCrazyAfterall
Regular Member


Date Joined Mar 2011
Total Posts : 86
   Posted 4/27/2011 12:18 PM (GMT -7)   
Wow! I've been on gabapentin for a long time and whether increasing or reducing the dose, it's never kept me awake. Now I do have a fluctuation in sleep patterns like you say and sometimes call my body manic/depressive (absolutely no offense to bi-polar people-I have friends with the condition so please understand it really is a good description of what my body does). I'll have a couple days of just awake, even if tired, like a little kid who can't nap when you know they need to which will then flip to hours and hours of can't get enough sleep at night plus naps all day long then normalish for a couple and back to one or the other of them. Also have really noticed difficulty with the days being longer and sleep this year. Anyway, to get back to you :), could it maybe be an odd side effect that will pass as you get used to the medication? I sure hope so cuz it does help with the buzz/throbb.

When it's getting too late, I use a 1/4 Xanax and it knocks me out like a light. Others mentioned melatonin so if it is a side effect that will pass, at least that would be an option to try so you can get some rest while you wait to see if the higher dose will work for you. Good luck.
"Does it really hurt that much?" Uh...yeah!
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 19, 2014 10:15 PM (GMT -7)
There are a total of 2,300,494 posts in 255,433 threads.
View Active Threads


Who's Online
This forum has 159787 registered members. Please welcome our newest member, babba.
293 Guest(s), 11 Registered Member(s) are currently online.  Details
Chask, pictureofhealth, answers4me2, Ruffles01, Chotti, ClaraS, Bohemond, babba, NikDem, CAGU, CarenZ


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer